Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 192, NWS Louisville, KY

June 17, 2004Nelson County, Spencer County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 17, 2004, 8:52 PM EDT for Nelson County, Spencer County, Kentucky. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2004, 8:52 PM EDT (00:52 UTC)
Expired
Jun 17, 2004, 9:30 PM EDT
In force
38 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Nelson County, KY, Spencer County, KY

The radar

The Louisville radar (KLVX), 53 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1390 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1191 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 180052
SVRLMK
KYC179-215-180130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
852 PM EDT THU JUN 17 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN NELSON COUNTY IN NORTH CENTRAL KENTUCKY
  SOUTHERN SPENCER COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 930 PM EDT

* AT 847 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR COXS CREEK...OR ABOUT 27
  MILES SOUTHEAST OF LOUISVILLE...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLOOMFIELD AND WAKEFIELD BY 905 PM EDT
  CHAPLIN BY 920 PM EDT
  8 MILES SOUTH OF MT. EDEN BY 930 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

REPORT SEVERE WEATHER TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY
AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3797 8552 3799 8549 3800 8550 3805 8511
      3799 8518 3789 8516 3790 8520 3786 8521
      3787 8525 3784 8529 3784 8550 3784 8550

$$

JARVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:45 PM EDT, 6 hours 7 minutes earlier.

Area forecast discussion, Jun 17, 2:45 PM EDT, 6 hours 7 minutes before
AREA FORECAST DISCUSSION...
NATIONAL WEATHER SERVICE LOUISVILLE KY
245 PM EDT THU JUN 17 2004

.SHORT TERM...(TONIGHT THROUGH SUNDAY)

INITIAL CONCERN WILL BE EVENING THUNDERSTORMS AS AN UPPER LEVEL TROF
MOVES ACROSS THE LOWER OHIO VALLEY. SCATTERED STORMS HAVE BEGUN TO
DEVELOP ACROSS SOUTHERN ILLINOIS AND WESTERN KENTUCKY AND SHOULD
GRADUALLY MOVE EAST THIS EVENING. TROPICAL MOISTURE REMAINS OVER THE
REGION WITH A FAIRLY MOIST AND ONLY MARGINALLY UNSTABLE UPPER AIR
PROFILE. ALL PRECIPITATION SHOULD BE OUT OF THE CFA BY 06Z.

WILL MENTION LOW CHC DIURNALLY DRIVEN STORMS FRIDAY WITH INCREASING
POPS FRIDAY AS A COLD FRONT APPROACHES THE REGION. BOTH THE ETA AND
GFS ADVERTISE THIS FRONT PASSING THROUGH THE LOWER OHIO VALLEY
SATURDAY MORNING AND REMAIN SOUTH OF THE STATE AT LEAST THROUGH
MONDAY. THIS SHOULD PROVIDE A NICE REPRIEVE FROM THE LAST SEVERAL
WEEKS AS DEW POINT TEMPERATURES DROP ONTO THE MID 50S.

.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)

AFTER A DRY MONDAY IT LOOKS AS IF MOISTURE WILL RETURN TO THE LOWER
OHIO VALLEY TUESDAY AND REMAIN IN PLACE THROUGH THE END OF THE WEEK.
WE WILL MENTION AFTERNOON THUNDERSTORMS TUESDAY THROUGH THURSDAY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&

JA
Hazardous weather outlook, Jun 17, 3:30 PM EDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT THU JUN 17 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-180900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
330 PM EDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK DURING THE
EVENING. EAST OF INTERSTATE - 75 SOME OF THE STORMS MAY PRODUCE
STRONG GUSTY WINDS AND THE STORM PREDICTION CENTER HAS PLACED THAT
PORTION OF THE OUTLOOK AREA IN A SLIGHT RISK FOR SEVERE STORMS. IN
ADDITION, ANY THUNDERSTORM THIS EVENING WILL BE CAPABLE OF PRODUCE A
PERIOD OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW THUNDERSTORMS ARE FORECAST FOR FRIDAY. A GREATER COVERAGE OF
STORMS IS EXPECTED ON SATURDAY AS A COLD FRONT MOVES THROUGH THE
OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JA

In the hours before

Special weather statement, Jun 17, 8:32 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
832 PM EDT THU JUN 17 2004

KYZ038-045-180130-
NELSON KY-SPENCER KY-
INCLUDING THE CITIES OF...BARDSTOWN
832 PM EDT THU JUN 17 2004

...STRONG THUNDERSTORMS TO MOVE THROUGH NELSON AND SPENCER COUNTIES
OVER THE NEXT HOUR...

AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS STRETCHING FROM NEAR COLESBURG TO JUST
WEST OF TAYLORSVILLE.  THIS LINE OF THUNDERSTORMS WAS MOVING EAST AT
30 MPH.  TOWNS IN THE PATH OF THE HEAVIEST PART OF THE STORM INCLUDE
AREAS JUST SOUTH OF DEATSVILLE...COXS CREEK AND BARDSTOWN.

EXPECT TORRENTIAL RAINS...WIND GUSTS TO 45 MPH AND DANGEROUS CLOUD TO
GROUND LIGHTNING FROM THIS LINE OF STORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

JARVIS

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.